Aa
A
A
A
Close
Hepatitis C Community
13.3k Members
188500 tn?1207368551

Ribavirin

Two questions..Thanks ahead of time for your answers!

Does it effect your nervous system and make you feel shakey and speedy or do you actually feel nothing, though many get insomnia.

Do most of you take sleep aids during tx? Do you feel nervous during the day? Just curious b/c I need to talk to people all day at work.





18 Responses
163305 tn?1333672171
People react differently.
       I don't feel nervous, have problems sleeping or take sleeping aids. Occassionally I get some anxiety and resolve that with slow deep breathing exercises.   I do get irritable, obsessive and ornery which I think is from the riba. Since we start interferon and riba at the same time, I think its hard to know which is to blame for what side effects.  
Avatar universal
At about week 4 insomnia set in. I can't sleep, toss and turn until 4 or 5 in the morning, then get about 2 hours sleep. I have a very short temper and have to watch myself so I don't get mad about nothing. I'm sure it's the riba.
145315 tn?1192241113
Hi, I'm on week 38 of 48 and I have never had speedy/nervous feeling from the riba or Interferon. These are all the symptoms that I experienced: lethargic , nauseated, hair loss, dry mouth, sore tongue, dry, dry skin, an abundance of itching, irritable, sadness, and not wanting to do or go anywhere. Hope this helps.
168732 tn?1311715679
Only my sx -
no jitters or speedy feelings, but as Hawk, have the irritability and "Riba Rage" when feel too anxious and blow my top  - so to speak.  As for sleep aids, I've been able to take low dose Amitriptyline (I know, old school drug, but on low dose works fine to "rest" me). But don't know that Riba causes much "hyper" feelings by itself, but no doctor.  Take care, G
Avatar universal
Its wierd the morning round would make me feel a little jittery but not engough to interfear with work, the evening dose would  not make me jittery at all , but when it was time to go to sleep my mind kept racing, what helped me through was ativan its an old calm down pill like zanax but takes longer to hit you but last longer , and lets your mind rest..
Avatar universal
I guess it depends on just how much Ribavirin your daily dosage is.....Mine is 1200 mg's..I was in great shape when I started tx,But i can say this during the loading phase my irritablity level went thru the roof..A fly would fart in Africa and I'd get PO'd.....The feeling was kinda like that of a car with the enigine reved to full throttle in gear but WITH THE BRAKES ON....constant tension..And Yes it affected my sleep greatly.....If I got "any" decent " ,decent meaning 2-3 hours in a row..that would be more like 1 out of 5....If I got sleep then I had an almost half decent day....I had gone to my Doctor for help.He put me on Hydroxyzine = Atarax...It's a Antihistimine with calming properties,they use it alot in Pre OP surgery for patients that are nervous...
   It seemed to do the trick,even helped with getting my nerves under control...
It got bad enough before this that I had called my Hep Doc and they gave me a script of Cetalopram......I refused to take it.....I personally don't want to become a zombie.

   All I can say sweety is be strong...The loading phase in rough and for the first 12 weeks it's not going to be fun..
I'll pray for you.
Avatar universal
I took sleeping pills from the third month of treatmetn until the end of the 11th month of treatment. I didn't sleep much even with them. But it did help a lot helping me to actually fall into sleep. Without the pills I would always seem to be just about to sleep, but not completely asleep. It was very hard at times. The Ribo was a pretty heavy drug for me. It made me itch uncontrolled at times and really made me feel down and out. I had no energy at times and felt as if I were going to faint if I worked hard. I got use to taking it after the sixth month of treatment. I don't think it has affected my nervous system. It did take 3 to 4 months after treatment to start falling asleep normally. Don't worry to much about it to much. It affects us all in different ways.
179856 tn?1333550962
I never really felt anything at all from it but I sure couldn't sleep at night.

The worst thing about the riba is the trouble it can cause with the hemolytic anemia...at least for me that's how it went.
Avatar universal
Ribavirin can make you feel "shaky and speedy". We often joke about "ribarage" but it seems a very real condition for many of us during treatment. It's been defined in many different ways but for me it was a loss of emotional control where I often literally "snapped" at times -- shouting at people in traffic, throwing a fit in a doctors office after waiting too long, hanging up on someone on the phone. Stuff I just didn't do before treatment and haven't done since. Often, as the Peg takes effect -- and/or the anemic effects of the ribavirin -- the riba edginess gets muted somewhat but at least for me, was always there under the covers. I remember having actual tears in my eyes after watching some corny tv show or even a commercial. It is a real emotion intensifier. Many here have taken ADs or sedatives and that's helped. On the other hand, the drugs affect everyone differently and you may not need to take anything.

-- Jim
Avatar universal
Thanks for your comments, that explains why I was obessing about a friend's personal problems. They weren't even mine!!!!! I have enough of my own, thanks. Smile (LOL).
Avatar universal
RIBAVIRIN = DEVIL......LOL
188500 tn?1207368551
RIBAVIRIN = DEVIL......LOL
~~~~~~~~~~~~~~~~~~~~~~

Can't wait!!
Thanks everyone for your replies. It's getting closer and closer to my starting date (June 21st) Just trying to get a sense of things.

CAn't wait for the "loading up" stage.........................NOT!!!
Avatar universal
I don't feel nervous or shaky. But I do have trouble sleeping throughout the night. The Tylenol PM really helps. But I do take ativan, melatonin and 5HTP. I can wake up every hour throughout the night. But I do have very vivid dreams, some in technicolor.
Avatar universal
I'm on week 28/51.
Avatar universal
Just wondering  about your starting date in June...that's months months away.
Are you going to be in trial study...or just waitng for insurance to kick in?
Avatar universal
Thats how my sleep was.....I've gotten a little better I can actually sleep for anywhere from 2 - 3 hours,and if I'm really good it may hit 4...Not very oft on that tho.....I still do get that every hour on the hour stuff though.
    SLEEP IS Critical..... going on 28/48......
188500 tn?1207368551
Im starting in June b/c I have my sons wedding and my other sons graduation all coming up. Im a geno2 was infected in 1973 and was Dx in 1991. The Dr feels if I wait till June it's no biggie....I've waied this long!
Avatar universal
What type of drugs are you going to be on?  I am suppose to start my treatment soon, but I might wait until I get my finances in order.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
How eating more salt may actually save your life.
A deeper look into the relationship between salt and hypertension.